A Patient with Drug-Induced Hepatic Injury Caused by a Switch to Generic Bezafibrate
American Journal of Internal Medicine
Volume 2, Issue 4, July 2014, Pages: 63-66
Received: May 23, 2014; Accepted: Jul. 9, 2014; Published: Jul. 20, 2014
Views 2917      Downloads 90
Authors
Makoto Irie, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Kaoru Iwata, Murakami Karindo Hospital, Fukuoka, Japan
Akira Anan, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Naoaki Tsuchiya, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Atsushi Fukunaga, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Kazuhide Takata, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Tanaka Takashi, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Keiji Yokoyama, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Daisuke Morihara, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Yasuaki Takeyama, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Satoshi Shakado, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Tetsuro Sohda, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Shotaro Sakisaka, Department of Gastroenterology and Medicine, Fukuoka University, Faculty of Medicine, Fukuoka, Japan
Article Tools
Follow on us
Abstract
A 76-year-old woman with primary biliary cirrhosis and hypertension had been treated with a combination of oral ursodeoxycholic acid, bezafibrate and benidipine hydrochloride. After switching from brand name to generic bezafibrate, her liver injury became exacerbated. Her lymphocytes reacted with generic bezafibrate on a drug-lymphocyte stimulation test (DLST), indicating that her liver injury was likely caused by the switch to generic bezafibrate. Treatment with this agent was stopped, improving her liver function. These findings indicate that all forms of bezafibrate are not equal, that this generic formulation caused liver injury to this patient, and that DLST was useful diagnostically.
Keywords
Drug-Induced Hepatic Injury, Bezafibrate, Fibrate, Drug-Lymphocyte Stimulation Test (DLST), Primary Biliary Cirrhosis (PBC)
To cite this article
Makoto Irie, Kaoru Iwata, Akira Anan, Naoaki Tsuchiya, Atsushi Fukunaga, Kazuhide Takata, Tanaka Takashi, Keiji Yokoyama, Daisuke Morihara, Yasuaki Takeyama, Satoshi Shakado, Tetsuro Sohda, Shotaro Sakisaka, A Patient with Drug-Induced Hepatic Injury Caused by a Switch to Generic Bezafibrate, American Journal of Internal Medicine. Vol. 2, No. 4, 2014, pp. 63-66. doi: 10.11648/j.ajim.20140204.12
References
[1]
Takikawa H, Takamori Y, Hisamochi A, et al. Draft new drug-induced liver damage diagnostic criteria: Revision of diagnostic criteria by the International Consensus Committee. Kanzo (in Japanese). 2003; 44: 176-9.
[2]
Takikawa H, Onji M, Takamori Y, Murata Y, Taniguchi H, Ito T, et al. DDW-J 2004 Workshop draft drug-induced liver damage diagnostic criteria. Kanzo (in Japanese). 2005; 46: 85-90.
[3]
Watanabe M, Shibuya A, Miura Y, Adachi S, Okuwaki Y, Ono K, et al. Validity study for the DDW-J 2004 Drug-Induced Liver Damage Workshop scoring system. Kanzo (in Japanese). 2007; 48: 219-226.
[4]
Yasuda T, Fukui T, Kawase Y, Okita M, Oyamada Y, Kawabata K. One rhabdomyolysis patient who developed acute kidney and liver failure due to bezafibrate administration. Shojinkai Medical Journal. 2012; 51: 127-131.
[5]
Koga H, Sakisaka S, ohishi M, Ohishi M, Sata M, Tanikawa K. Nuclear DNA fragmentation and expression of Bcl-2 in primary biliary cirrhosis. Hepatology. 1997; 25: 1084-1997.
[6]
Sakisaka S, Kawaguchi T, Taniguchi E, Harada S, Sasatomi K, Koga H, et al. Alterations in tight junctions differbetween primary biliary cirrhosis and primary sclerosing cholangitis. Hepatology. 2001; 33: 1460-1468.
[7]
Ishibashi T, Nakanuma Y, Ueno Y, Egawa H, Koike K, Komori A. et al. MHLW Refractory Disease Research Group on Diagnostic Guidelines for Primary Biliary Cirrhosis (2012): Refractory Hepatobiliary Disease Survey Group. Kanzo (in Japanese). 2012; 53: 633-686.
[8]
Nasu T. Molecular epidemiological research on PPARα gene polymorphism and susceptibility to various types of hepatitis. Research Reports of Uehara Memorial Foundation. 2008; 22: 1-3.
[9]
Naito H, Kamijima M, Yamanoshita O, Nakahara A, Katoh T, Tanaka N, et al. Differential effects of aging, drinking and exercise on serum cholesterol levels dependent on the PPARA-V 227A polymorphism. J Occup Health. 2007; 49: 353-362.
[10]
Yamada Y, Tsuchihashi H. Comparison of efficacy, safety and economics of chestnut fibrates and bezafibrate. Journal of Medicine and Pharmaceutical Science. 2012; 67: 97-101.
[11]
Takikawa H. Drug-induced liver damage and the drug lymphocyte stimulation test. Kanzo (in Japanese). 2001; 42: 445-447.
[12]
Irie M, Yokoyama K, Sakurai K, Iwashita H, Ueda S, Morihara D, et al. One patient with drug-induced liver failure associated with severe jaundice due to long-term amlodipine and loxoprofen sodium administration. Kanzo (in Japanese). 2001; 51: 169-174.
[13]
Horowitz RS, Feldhaus K, Dart RC, Stermitz FR, Beck JJ. The clinical spectrum of Jin Bu Huan toxicity. Arch Intern Med. 1998; 156: 899-903.
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186